Did you know this version of Internet Explorer is out of date?

To get the latest experience from our website, please upgrade your browser.

Have a drug or medical device concern?

call 888-646-1884

Can Statins Cause Cataracts?

Debra Gordon

Last updated: October 20, 2016 7:59 pm

Cataracts are the leading cause of vision loss in older people, costing the US healthcare system about $4.7 billion a year. Cataracts also have a significant impact on the quality of life of those they affect. Given that the prevalence of cataracts is growing rapidly as the population ages, it is important to identify opportunities to decrease the risk of their development.

One way might be to reduce the use of anti-cholesterol drugs called statins. A recent study published in the Journal of the American Medical Association Ophthalmology suggests that statins may significantly increase the risk of cataracts.

Statins, which include atorvastatin (Lipitor®), lovastatin (Mevacor®), rosuvastatin (Crestor®) and simvastatin (Zocor®), are among the commonly prescribed drugs in the US and other countries. They are extremely effective at reducing cholesterol levels and the risk of heart disease and stroke. So effective, in fact, that some experts think they should be prescribed to all adults to prevent heart disease. This study, however, may change that thinking.

Previous research on statins and cataracts was mixed. Researchers hypothesized that statins might actually slow the natural aging of the eye by reducing inflammation and oxidation. And, indeed, some studies did show a reduced risk of cataracts in statin users. But others showed a higher risk while some showed no difference in risk.

This study, however, is one of the largest ever conducted. Researchers compared data on 45,000 people ages 30 to 85 in the military health system. About 13,000 had filled a prescription for a statin for at least 90 days between October 1, 2004 and September 30, 2005; the rest had not used statins at all between October 1, 2003 and March 1, 2010

About three-fourths of the statin users were taking Zocorand about 17 percent were taking Lipitor®, with about a third of all statin users receiving the maximum dose of the medication.

Researchers then matched 7,000 statin users and non-statin users based on 44 variables, including age, sex, and medical history, to make sure they were comparing apples to apples. They found that the statin users were 9 percent more likely to develop cataracts than non-users, with those who used statins longest having the highest risk.

Another analysis of the data using only patients with no other health conditions found a nearly 30 percent increased risk in statin users versus non-users. This is similar to the findings of another study evaluating 1 million statin users. 1

This increased risk could be related to the very thing statins are designed to do: prevent cholesterol production. But the eyes need cholesterol for proper development of cells within the lens. Without high levels of cholesterol, the lens gradually loses its transparency.

If you are taking a statin, talk to your doctor about your risk of cataracts. Also make sure you have regular eye examinations. But don’t stop taking your medication without first talking to your doctor.

  1. Hippisley-Cox J, Coupland C. Unintended effects of statins in men and women in England and Wales: population based cohort study using the QResearch database. BMJ. 2010;340(c2197.